Thunderstorm Wind, Powhatan
- When
- July 28, 6:42 PM EST
- Where
- Powhatan County, 2 mi W of Clayville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.430, -77.850
Several trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:40 PM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT MON JUL 28 2003 OUR WX WILL BE UNSETTLED THRU THE REMAINDER OF THE WK DUE TO A FRNTL BNDRY DROPPING THRU THE REGION OVRNGT INTO TUE...THEN RETURNING NWRD ACRS AREA THU INTO ERLY SAT. GOING WITH LIKELY POPS FOR SHRAS/TSRAS ACRS LWR MD TNGT...WITH 50 TO 30 POPS FM N TO S OVR REST OF CWA AS FRNT SAGS S. FRNT DROPS ACRS SRN CNTIES DURING TUE...RESULTING IN HI CHC POPS. WILL MAINTAIN 40 POP ACRS NRN ZNS. THESE POPS MAY NEED TO BE BUMPED UP FOR TUE EVERYWHERE...DEPENDING ON POSITION OF FRNT/AMT OF INSTAB AND DEEPER MOIST AVAILABLE. WILL MAINTAIN CHC POPS TUE NGT (HIEST CHC SRN/SE) DUE TO PROXIMITY OF FRNT. WILL JUST HAVE CHC POPS ACRS EXTRM SRN/SE CNTIES WED AND WED NGT. CHC SHRAS/TSRAS WILL CONTINUE THU THRU FRI EVERYWHERE AS FRNT STARTS TO MOVE BACK N AND ACRS REGION. FOR SAT AND SUN...AT THIS TIME...WILL ONLY HAVE CHC POPS FOR WRN 1/2 OF CWA AS BERMUDA HI TRIES TO BLD IN. .PRELIMINARY TEMPS/POPS... SBY 72 78 65 81 / 60 40 30 10 OXB 73 78 65 78 / 60 40 30 10 ECG 76 85 71 83 / 30 50 50 40 ORF 76 83 70 82 / 40 50 50 30 PHF 74 83 69 82 / 40 50 50 30 AKQ 73 83 69 82 / 40 50 40 30 RIC 73 81 67 82 / 50 40 30 10 FVX 72 80 66 81 / 50 40 40 10 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. 32
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY OTHER THAN SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS AND POTENTIALLY FREQUENT LIGHTNING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
VAZ072-073-076>078-085-282330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 637 PM EDT MON JUL 28 2003 ...STRONG THUNDERSTORMS MOVING INTO ACROSS THE NORTHERN NECK... AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM EDWARDSVILLE TO RUMFORD...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL REACH... OPHEILA AND KING WILLIAM AROUND 640 PM... SMITH POINT AND SOMERS AROUND 645 PM... KING AND QUEEN COURTHOUSE AND WICOMICO CHURCH AROUND 650 PM... FAIR PORT AND LANCASTER AROUND 655 PM... SAMOS AND REHOBOTH CHURCH AROUND 700 PM... CHURCH VIEW AND VELMA AROUND 705 PM. THE STRONGEST STORM WAS LOCATED NEAR CROUCH IN KING AND QUEEN COUNTY. EXPECT TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING AS THESE STORMS MOVE THROUGH. THIS MUCH RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. 44 && LAT...LON 3797 7627 3771 7726 3750 7687 3776 7589
VAZ063-066>071-080-083-282330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 645 PM EDT MON JUL 28 2003 ...STRONG THUNDERSTORMS MOVING TOWARD THE I 95 CORRIDOR FROM RICHMOND TO THE TRI CITIES... AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACON TO 3 MILES SOUTHEAST OF SCHOLFIELD...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL REACH... FINE CREEK MILLS AND AMELIA COURTHOUSE AROUND 650 PM... SUBLETTS AND SCOTTS FORK AROUND 655 PM... MOSELEY AND BLACKSTONE AROUND 700 PM... ROSLYN HILLS AND TUCKAHOE AROUND 705 PM... RICHMOND AND CHESTER AROUND 710 PM... LAKESIDE AND CHAMBERLAYNE AROUND 715 PM... WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. && LAT...LON 3759 7796 3700 7843 3707 7746 3765 7698
VAZ062>064-072-074>076-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 652 PM EDT MON JUL 28 2003 ...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL VIRGINIA... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF FORT A.P. HILL TO 3 MILES NORTHWEST OF THREE SQUARE...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL REACH... COATESVILLE AROUND 655 PM... NOEL AND IRWIN AROUND 700 PM... GOOCHLAND AND MONTPELIER AROUND 705 PM... VONTAY AND SUPPLY AROUND 710 PM... OILVILLE AND OLIVER AROUND 715 PM... SPARTA AND GOODALL AROUND 720 PM... WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. && LAT...LON 3818 7720 3765 7818 3765 7748 3817 7649
VAZ073-085-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 712 PM EDT MON JUL 28 2003 ...STRONG THUNDERSTORM OVER KING WILLIAM COUNTY... AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WALKERTON...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL REACH... BRUINGTON AROUND 720 PM... STEVENSVILLE AROUND 725 PM... CROUCH AND KING AND QUEEN COURTHOUSE AROUND 730 PM... DRAGONVILLE AND INO AROUND 745 PM... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM AND WIND GUSTS TO 45 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3783 7708 3765 7708 3762 7667 3784 7666
VAZ073-085-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 712 PM EDT MON JUL 28 2003 ...STRONG THUNDERSTORM OVER KING WILLIAM COUNTY... AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WALKERTON...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL REACH... BRUINGTON AROUND 720 PM STEVENSVILLE AROUND 725 PM CROUCH AND KING AND QUEEN COURTHOUSE AROUND 730 PM DRAGONVILLE AND INO AROUND 745 PM EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM AND WIND GUSTS TO 45 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3783 7708 3765 7708 3762 7667 3784 7666
VAZ063-070>072-080-081-290015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 740 PM EDT MON JUL 28 2003 ...STRONG THUNDERSTORM MOVING INTO METRO RICHMOND AND TRI CITIES... AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM EXTENDING FROM 2 MILES NORTHWEST OF HANOVER TO 6 MILES SOUTH OF BEACH...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL REACH... LAKESIDE AND DOWNTOWN RICHMOND AROUND 740 PM... SUTHERLAND AND HANOVER AROUND 745 PM... CALNO AND BENSLEY AROUND 750 PM... MANGOHICK AND MECHANICSVILLE AROUND 755 PM... DUANE FORK AND CHESTER AROUND 800 PM... GLOBE AND PETERSBURG AROUND 805 PM... WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 44 && LAT...LON 3786 7747 3718 7778 3717 7732 3792 7700
The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378157.